Dr. Nagler's Tinnitus Corner
Register Latest Topics

Note: This topic is locked. No new replies will be accepted.

  Author   Comment  
Dr. Nagler

Posts: 1,280
Drugs To Avoid
Stephen M. Nagler, M.D.

I am often asked for a list of ototoxic drugs. This very important issue comes up so frequently because tinnitus and hyperacusis sufferers typically feel that they "just don't want to take any chances." And who can blame them??!!

The problem, as I see it, is that such lists tend to promote the avoidance of any risk whatsoever, which in my opinion is not a good idea ... because every medication we take has some risk. Indeed everything we eat and everything we do carries with it some risk. So in terms of medications and tinnitus, the real question comes down not to how to avoid all risk but rather to what are and are not acceptable risks in any given situation. And none of the ototoxic lists available in print or on-line makes that distinction. So while ototoxic drug lists and websites do exist, I rarely refer patients to them.

Instead, I suggest doing exactly what I myself do when it comes to medications, which is to avoid if possible those medications known to potentially cause irreversible auditory damage. On the other hand, regarding those countless medications not known potentially cause irreversible auditory damage but that might nonetheless aggravate tinnitus, my thinking is that since it would be extremely rare that the increased tinnitus would not return to baseline upon cessation of the drug, I just don't worry about it

With the above paragraph in mind, then, here are the drugs that I would avoid unless the indications were truly compelling and no acceptable alternative medication could be found:

Aminoglycoside antibiotics given parenterally (i.e., by injection or by vein) -

These drugs are typically prescribed for serious aerobic Gram-negative infections. Examples would be gentamycin, streptomycin, amikacin, and tobramycin. I am fine with gentamicin ear drops or neomycin (another aminoglycoside) ear drops as long as in either case the tympanic membrane (eardrum) is intact. Eye drops and topical preparations (ointments, creams, etc.) are fine too. In discussing the "-mycin" drugs, the question of erythromycin frequently comes up. Erythromycin is not an aminoglycoside; rather, it is a macrolide, with an entire different sprectum of activity and side-effect profile. Erythromycin pills are frequently prescribed by doctors to those patients who have penicillin allergies, and I am perfectly fine with erythromycin pills. When the drug is given intravenously, however, there is some cause for concern, in my opinion, and I would try to avoid it.

Quinine-based antimalarials and antiarrhythmic agents -

Examples would be chloroquine for malaria and quinidine for certain cardiac conditions.

Platinum-based antineoplastic agents -

These drugs are typically prescribed as part of a chemotherapy regimen for ovarian cancer, testicular cancer, various sarcomas, and the like. Examples would be cisplatin and carboplatin.

Thus, the drugs you really have to worry about because of their potential for causing irreversible auditory damage are not prescribed all that often to begin with! The rest? Like I noted above, I just don't worry about it. "What about aspirin?" you might ask. Again, not a problem. Everybody will get tinnitus temporarily upon taking a dozen or so aspirin pills a day. But nobody gets it from taking one baby aspirin a day for stroke or heart attack prophylaxis. Even a couple of aspirin for a headache should be fine.

All that said, there are two other drugs that I recommend avoiding if possible. Neither is known to cause auditory damage and they are probably perfectly OK, but I have seen enough cases of permanent tinnitus on a purely sporadic basis to feel that the risk is just not worth taking. One of these drugs is the macrolide antibiotic azithromycin (Zithromax, Z-Pak), which is actually prescribed relatively frequently. I do not have a problem with the other macrolides when taken in pill form - just azithromycin. And the other is the non-steroidal anti-inflammatory agent nabumetone (Relafen). Here again, I do not have a problem with the other NSAIDs - only nabumetone. I want to take a moment to stress that I have absolutely no scientific basis for making the above recommendation - so if you happen to have developed tinnitus while on azithromycin or nabumetone, please do not be concerned about having somehow caused yourself irreparable harm.

Dr. Stephen Nagler
Atlanta Tinnitus Consultants, LLC


The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic

Quick Navigation:

Easily create a Forum Website with Website Toolbox.

Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.